Texas, 2009

Hail in Texas, May 24, 2009

May 24, 2009 · NWS EWX · 1 event in 1 county or zone

An upper level disturbance crossed central Texas and helped to trigger an isolated severe thunderstorm just southeast of Lockhart.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level disturbance crossed central Texas and helped to trigger an isolated severe thunderstorm just southeast of Lockhart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 24, 11:15 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 24, 11:15 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1215 PM CDT SUN MAY 24 2009

.DISCUSSION...
SEE AVIATION FOR 18Z TAF DISCUSSION.

&&

.AVIATION...
ATTM A VORT LOBE WAS CENTERED BETWEEN KSAT AND KAUS DRIFTING
EASTWARD. THIS FEATURE IS TRIGGERING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST HALF OF OUR CWFA.
THE RADAR LOOP DEPICTED THE INDIVIDUAL CELLS ROTATING COUNTER-
CLOCKWISE AROUND THE VORT LOBE. KAUS WILL HAVE THE BEST CHANCE TO
BE IMPACTED BY TSTMS THIS AFTERNOON WITH KSAT AND KSSF WITH A
SLIGHTLY LESSER CHANCE. HOWEVER WILL INCLUDE A TEMPO FOR ALL THREE
I-35 TERMINALS FOR THIS AFTERNOON. VFR CONDITIONS WILL PREVAIL
THIS AFTERNOON WITH MVFR IN AND NEAR SHOWERS AND THUNDERSTORMS.
CONVECTION WILL WANE THIS EVENING WITH THE LOSS OF DAYTIME HEATING
AND THE EASTWARD DRIFT OF THE VORT LOBE. THE AIRMASS WILL BE MORE
STABLE ON MONDAY WITH ONLY ISOLATED CONVECTION EXPECTED EAST OF
THE I-35 CORRIDOR.

&&

.PREV DISCUSSION... /ISSUED 1156 AM CDT SUN MAY 24 2009/

DISCUSSION...
SMALL SCALE LOW OVER CENTRAL TEXAS IS FORECAST TO MOVE EAST
AND MERGE WITH LARGER SCALE LOW OVER ARKANSAS THIS AFTERNOON
THROUGH TONIGHT. UNSTABLE CONDITIONS AND DAYTIME HEATING WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN
THIS AFTERNOON THROUGH THE EARLY EVENING.  CONTINUED TRENDS
FROM FORECASTS AND MESO TRENDS FROM 12Z TO 16Z TODAY.

ON MONDAY THE LOW OVER ARKANSAS IS FORECAST TO MOVE SLOWLY NORTH
IN A PATTERN THAT COULD MAINTAIN THE WEAKNESS IN THE HEIGHT FIELD
OVER THE EASTERN PART OF SOUTH CENTRAL TEXAS. AS A RESULT WILL
CONTINUE WITH WIDELY SCATTERED MAINLY AFTN SHOWERS OVER THE
EASTERN PART OF SOUTH CENTRAL TEXAS MONDAY. WARMER AFTERNOON HIGHS
ARE EXPECTED ON MONDAY AND AGAIN ON TUESDAY AS WEAK AND SHORT TERM
RIDGE FORMS OVER THE REGION FROM THE WEST.

BY TUESDAY NIGHT THROUGH WEDNESDAY RAIN CHANCES INCREASE AGAIN...
AS THE 500-HPA LOW OVER THE MID MS VALLEY ALLOWS S/W ENERGY TO
THE WEST AND SOUTHWEST TO MOVE FROM WEST TEXAS TO JUST NORTH OF
SOUTH CENTRAL TEXAS. THIS WILL CREATE A RENEWED WEAKNESS IN THE
HEIGHT FIELD ALOFT OVER SOUTH CENTRAL TEXAS AND OPEN THE GATE
AGAIN FOR A CHANCE OF SHOWERS OR THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY. THE WEAK TROF THAT DOES DEVELOP ALOFT WEDNESDAY IS
FORECAST TO BE LINKED TO THE LOW OVER THE MID MS VALLEY THAT
BEGINS TO MOVE EAST TO SOUTHEAST BY STRONGER WESTERLIES TO THE
NORTH. THIS TYPE OF PATTERN IS FORECAST TO SLOWLY BRING THE WEAK
500-HPA TROF ACROSS SOUTH CENTRAL TEXAS WEDNESDAY NIGHT THROUGH
THURSDAY FROM THE NORTHWEST. THIS COULD BE ENOUGH ENERGY ALOFT
TO EVENTUALLY BRING A WEAK LATE MAY COOL FRONT ACROSS THE AREA
LATE THIS WEEK ON THURSDAY OR EARLY FRIDAY. THIS COULD CAUSE
ADDITIONAL RAIN CHANCES ON THURSDAY TO EARLY FRIDAY.

MEDIUM RANGE TOOLS SHOW A RIDGE TO THE WEST BUILDING ACROSS
SOUTH CENTRAL TEXAS FROM THE WEST LATE FRIDAY THROUGH SATURDAY.
THIS WOULD BEGIN A TREND OF DECREASING RAIN CHANCES FRIDAY
AFTERNOON THROUGH SATURDAY. AS A RESULT EXPECTED PARTLY CLOUDY
NIGHTS TO MOSTLY SUNNY AND WARM DAYS NEXT WEEKEND ON SATURDAY
AND SUNDAY.

PREV DISCUSSION... /ISSUED 629 AM CDT SUN MAY 24 2009/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD...EXCEPT FOR
IN SHOWERS AND THUNDERSTORMS WHEN MVFR CIGS/VSBYS ARE LIKELY.
CHANCES FOR THUNDERSTORMS WILL INCREASE WITH DAYTIME HEATING AND
WILL PEAK BETWEEN 19-23Z...WITH THE BEST CHANCES AT THE KAUS
TERMINAL.

PREV DISCUSSION... /ISSUED 404 AM CDT SUN MAY 24 2009/

UPDATE...
QUICK UPDATE TO CORRECT TODAYS HIGH AT SAN MARCOS.

PREV DISCUSSION... /ISSUED 340 AM CDT SUN MAY 24 2009/

DISCUSSION...
MILDLY UNSETTLED WEATHER PATTERN WILL KEEP RANDOM SHOWERS AND
THUNDERSTORMS IN THE FORECAST OVER THE NEXT SEVEN DAYS.

UPPER LOW EVIDENT ON WATER VAPOR IMAGERY WILL BE OVER THE EASTERN
HILL COUNTRY BY 7AM WHERE THE AIRMASS IS ALMOST TROPICAL.
STEERING WINDS THIS MORNING VARY FROM 5 KTS TO 15 KTS.  SO SOME SLOW
MOVING TSTMS WILL PRODUCE HIGH RAINFALL AMOUNTS OF 2 TO 3 INCHES.
PRECIPITABLE WATER VALUES ABOVE 1.3 INCHES WILL KEEP MAX TEMPS NEAR
NORMAL.

THE UPPER LOW SHIFTS EAST OUT OF THE AREA BY SUNSET AND MERGES WITH
THE UPPER LOW OVER ARKANSAS WHICH IS MOVING SLOWLY NORTH.  A
RESULTING MEAN NORTHWEST FLOW LOWERS P.W.S OVER THE WESTERN
COUNTIES.  RAIN CHANCES WILL BE LIMITED TO THE CENTRAL AND EASTERN
COUNTIES TONIGHT AND MONDAY WHERE HIGH P.W.S REMAIN.  A COUPLE OF
S/W TROFS MOVE ACROSS NORTHERN MEXICO MONDAY AFTERNOON AND EARLY
TUESDAY MORNING.  THIS IS INDICATIVE OF SOME THUNDERSTORMS OVER THE
SERRANIAS DEL BURROS MOUNTAINS MOVING TO THE RIO GRANDE PLAINS.

TUESDAY THROUGH SATURDAY-
IN THE SOUTHERN STREAM FLOW NUMEROUS DISTURBANCES CAUSE THE LATER
AFTERNOON THUNDERSTORMS IN MEXICO TO MOVE ACROSS THE RIO GRANDE INTO
SOUTH CENTRAL TEXAS. IN THE NORTHERN STREAM THE LOW OVER ARKANSAS
MERGES WITH ANOTHER TROF AND TAKE UP RESIDENCE OVER THE APPALACHIAN
MOUNTAINS.  A COLD FRONT SAGS INTO SOUTH CENTRAL TEXAS THURSDAY
NIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF US 90
WHERE P.W. VALUES ARE 1.5 INCHES. THIS NORTHWEST FLOW WILL PUSH A
FEW SHOWERS AND THUNDERSTORMS OUT OF MEXICO ACROSS TO THE RIO
GRANDE PLAINS EACH EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  92  71  92  71 /  30  10  10  10  30
AUSTIN BERGSTROM INTL AIRPORT  63  92  68  92  70 /  30  10  10  10  30
NEW BRAUNFELS MUNI AIRPORT     65  95  67  93  70 /  20  10  10  10  30
BURNET MUNI AIRPORT            64  89  69  92  68 /  20  10  10  10  30
DEL RIO INTL AIRPORT           68  97  72  97  71 /  10  10  10  10  30
GEORGETOWN MUNI AIRPORT        65  90  70  91  69 /  30  10  10  10  30
HONDO MUNI AIRPORT             66  95  68  93  70 /  10  10  10  10  30
SAN MARCOS MUNI AIRPORT        63  93  69  93  70 /  30  10  10  10  30
LA GRANGE - FAYETTE REGIONAL   67  90  73  90  71 /  30  30  20  20  20
SAN ANTONIO INTL AIRPORT       68  94  71  92  71 /  20  10  10  10  30
STINSON MUNI AIRPORT           68  95  70  95  71 /  20  10  10  10  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/13
Hazardous weather outlook, May 24, 4:25 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
525 AM CDT SUN MAY 24 2009

TXZ171>173-183>194-202>209-217>225-228-251100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
525 AM CDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 24, 7:33 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
833 AM CDT SUN MAY 24 2009

TXZ171>173-183>194-202>209-217>225-228-242000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
833 AM CDT SUN MAY 24 2009

...SHOWERS AND THUNDERSTORMS EXPECTED AGAIN TODAY...

THE LOW THAT WAS OVER WEST TEXAS FRIDAY AND SATURDAY WILL MOVE
ACROSS THE NORTHERN PART OF SOUTH CENTRAL TEXAS TODAY TOWARD
THE LOW PRESSURE SYSTEM OVER ARKANSAS.  SCATTERED SHOWERS ARE
ALL READY IN PROGRESS OVER THE NORTHERN PART OF THE HILL COUNTRY
THIS MORNING.

WITH DAYTIME HEATING...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY THROUGH THE EARLY EVENING ACROSS THE HILL COUNTRY
AND SOUTH CENTRAL TEXAS. THE SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DIMINISH AROUND AND AFTER SUNSET THIS EVENING.

THE STRONGER STORMS TODAY COULD PRODUCE PERIODS OF MODERATE TO
HEAVY RAINFALL AGAIN...BRIEF WIND GUSTS OF 25 TO 50 MPH...SOME
HAIL...AND DANGEROUS LIGHTNING.

IF YOU ARE OUTDOORS TODAY AND A STORM APPROACHES...RECOGNIZE THE
DANGER SIGNS OF DARKENING SKIES AND DISTANT THUNDER AND SEEK
SHELTER INDOORS.

ON MONDAY...MORE STABLE CONDITIONS ARE EXPECTED TO BUILD
ACROSS SOUTH CENTRAL TEXAS FROM THE WEST.  WIDELY SCATTERED
SHOWERS ARE STILL POSSIBLE OVER THE EASTERN EDGE OF SOUTH
CENTRAL TEXAS...ALONG AND EAST OF A TAYLOR TO GONZALES TO
CUERO LINE.  WARMER AFTERNOON HIGHS ARE EXPECTED IN THE
AFTERNOON ON MEMORIAL DAY.

AFTER MOSTLY SUNNY AND WARM CONDITIONS TUESDAY...MORE UNSTABLE
CONDITIONS ARE EXPECTED TO DEVELOP FROM THE WEST TUESDAY NIGHT
THROUGH FRIDAY...BRINGING A CHANCE OF SHOWERS OR THUNDERSTORMS
TO SOUTH CENTRAL TEXAS AGAIN TUESDAY NIGHT THROUGH FRIDAY.
MOSTLY SUNNY AND WARM CONDITIONS ARE FORECAST FOR SATURDAY...
MAY 30TH.
Special weather statement, May 24, 12:38 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
138 PM CDT SUN MAY 24 2009

TXZ191-241915-
HAYS-
138 PM CDT SUN MAY 24 2009

...A STRONG THUNDERSTORM WAS AFFECTING HAYS COUNTY...

AT 137 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
6 MILES WEST OF KYLE...OR 9 MILES EAST OF WIMBERLEY...MOVING SOUTHEAST
AT 15 MPH.

PEOPLE IN SOUTHEASTERN HAYS COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...KYLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

PEA TO MARBLE SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH
THIS STORM.
Special weather statement, May 24, 1:13 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
213 PM CDT SUN MAY 24 2009

TXZ193-208-209-223-241945-
BASTROP-CALDWELL-FAYETTE-GONZALES-
213 PM CDT SUN MAY 24 2009

...A STRONG THUNDERSTORM WAS AFFECTING CALDWELL COUNTY...

AT 211 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
11 MILES SOUTHWEST OF ROSANKY...OR 16 MILES EAST OF LOCKHART...MOVING
SOUTHEAST AT 15 MPH.

PEOPLE IN EASTERN CALDWELL...NORTHEASTERN GONZALES...SOUTHERN BASTROP
AND WESTERN FAYETTE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...
WAELDER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

The radar

The Austin/San Antonio radar (KEWX), 47 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Caldwell

When
May 24, 1:25 PM CST
Where
Caldwell County, Tilmon
Measured
0.88 in hail
Reported by
Public
Coordinates
29.800, -97.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163706.